Discussions By Condition: I cannot get a diagnosis.

What's Wrong?

Posted In: I cannot get a diagnosis. 10 Replies
  • Posted By: angelcarla
  • June 3, 2008
  • 09:28 PM

I am a 52 year old woman, for the last 6 months everytime I bump my hands, do gardening, carry plastic groceries bags by my fingers or wear rings, my hands bruise up for a few days. My doctor percriped an ointment and it doesn't do a thing. Anybody know anything??? Thanks

Reply Flag this Discussion

10 Replies:

  • Are you on blood thinners or any medications at all, even aspirin?
    Anonymous 42789 Replies Flag this Response
  • My mother-in-law has the same bruising problem, except that it is throughout her body. The easy and extreme bruising on her is due to her liver failing, and she gets very clumbsy when she mismanages her diabetes. Is it only your hands?
    chromegirl666 101 Replies Flag this Response
  • Might be good to check for diabetes.... Low vitamin C?
    Joan5555 316 Replies Flag this Response
  • If anything, I would suggest low Vitamin K. Vitamin K is a fat soluble vitamin, so if you are having trouble digesting fats you may not absorb it properly. (Gallstones could cause poor fat digestion, or any blockage to bile production). If you are not absorbing fats you may have pale, greasy stools (a condition known as steatorrhoea). Otherwise, there are many potential causes of clotting disorders. If it keeps happening, it might be worth returning to your doctor and asking whether you could have your coagulation times checked. They should check INR, PTT, PT and do a full blood count, which will require a blood test. Are you taking any blood-thinning medications (aspirin, warfarin, clexane, dipyridamole etc) or are you on any steroids (prednisolone, hydrocortisone etc)?Hope it clears up soon!
    happyprince123 33 Replies Flag this Response
  • My mother-in-law has the same bruising problem, except that it is throughout her body. The easy and extreme bruising on her is due to her liver failing, and she gets very clumbsy when she mismanages her diabetes. Is it only your hands?Thanks for responding. Yes it is only on my hands, although if I scratch my face to hard sometimes there.
    angelcarla 4 Replies Flag this Response
  • If anything, I would suggest low Vitamin K. Vitamin K is a fat soluble vitamin, so if you are having trouble digesting fats you may not absorb it properly. (Gallstones could cause poor fat digestion, or any blockage to bile production). If you are not absorbing fats you may have pale, greasy stools (a condition known as steatorrhoea). Otherwise, there are many potential causes of clotting disorders. If it keeps happening, it might be worth returning to your doctor and asking whether you could have your coagulation times checked. They should check INR, PTT, PT and do a full blood count, which will require a blood test. Are you taking any blood-thinning medications (aspirin, warfarin, clexane, dipyridamole etc) or are you on any steroids (prednisolone, hydrocortisone etc)? Hope it clears up soon!Thanks for responding. I took a round of 21 tablets of Methylprednisolone twice in the last two months and am on Zertec D for allergies. But the bruising was occuring before that. I've been on Zertec D for years. Oh, another thing. I've been taking Alli to help lose weight. Is vitamin K easily available? Thanks for any advice.
    angelcarla 4 Replies Flag this Response
  • That's very interesting. I've just looked up Alli on the net. It works by preventing you from digesting fat properly. That might (and I'm only saying might) prevent you from digesting fat soluble vitamins (A, D, E and K). However, it's been approved by the FDA, so I think it's unlikely.This quote from Wikipedia:"Vitamin K is found chiefly in leafy green vegetables, particularly the dark green ones such as spinach and kale; Brassica (e.g. cabbage, cauliflower, broccoli, and brussels sprouts) are also high in Vitamin K as are some fruits such as avocado and kiwifruit. By way of reference, two tablespoons of parsley contain 153% of the recommended daily amount of vitamin K.. Some vegetable oils, notably soybean, contain vitamin K, but at levels that would require relatively large caloric consumption to meet the USDA recommended levels."Perhaps it's worth taking some normal vitamin supplements? You should still be able to digest some fat and therefore these vitamins. Vitamin K deficiency is unusual, although if you've been taking the Alli for a long time it might be a possibility. There's a good article about vitamin K on wikipedia. Check it out.It might just be an age thing (sorry to be rude!). The steroids you took definitely increase the risk of bruising. If it was happening before there may be another explanation. The liver produces all your clotting factors, so you should think about that too. Have you ever had liver function tests?
    happyprince123 33 Replies Flag this Response
  • That's very interesting. I've just looked up Alli on the net. It works by preventing you from digesting fat properly. That might (and I'm only saying might) prevent you from digesting fat soluble vitamins (A, D, E and K). However, it's been approved by the FDA, so I think it's unlikely. This quote from Wikipedia:"Vitamin K is found chiefly in leafy green vegetables, particularly the dark green ones such as spinach and kale; Brassica (e.g. cabbage, cauliflower, broccoli, and brussels sprouts) are also high in Vitamin K as are some fruits such as avocado and kiwifruit. By way of reference, two tablespoons of parsley contain 153% of the recommended daily amount of vitamin K.. Some vegetable oils, notably soybean, contain vitamin K, but at levels that would require relatively large caloric consumption to meet the USDA recommended levels." Perhaps it's worth taking some normal vitamin supplements? You should still be able to digest some fat and therefore these vitamins. Vitamin K deficiency is unusual, although if you've been taking the Alli for a long time it might be a possibility. There's a good article about vitamin K on wikipedia. Check it out. It might just be an age thing (sorry to be rude!). The steroids you took definitely increase the risk of bruising. If it was happening before there may be another explanation. The liver produces all your clotting factors, so you should think about that too. Have you ever had liver function tests?Wow!!! Thanks for all the advice and research. I'm going tomorrow to have some blood work done, and I will mention my liver too. No, you're not being rude, but I don't feel 52. Thanks again, Darlene
    angelcarla 4 Replies Flag this Response
  • "Alli" can most definitely cause vitamin depletion. Try here: http://www.ncbi.nlm.nih.gov/pubmed/8844448
    aquila 1263 Replies Flag this Response
  • "Alli" can most definitely cause vitamin depletion. Try here: http://www.ncbi.nlm.nih.gov/pubmed/8844448Thank you, Thank you, Thank you!!! I've thrown them in the trash. This is a great website. Have a great day, Darlene
    angelcarla 4 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.